Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 83, NWS State College, PA

August 17, 2018Cumberland County, Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 17, 2018, 3:46 PM EDT for Cumberland County, Franklin County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 3:46 PM EDT (19:46 UTC)
Expired
Aug 17, 2018, 4:45 PM EDT
In force
59 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, PA, Franklin County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WUUS51 KCTP 171946
SVRCTP
PAC041-055-172045-
/O.NEW.KCTP.SV.W.0083.180817T1946Z-180817T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
346 PM EDT FRI AUG 17 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Franklin County in south central Pennsylvania...
  West central Cumberland County in south central Pennsylvania...

* Until 445 PM EDT.

* At 346 PM EDT, a severe thunderstorm was located near Fannettsburg,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chambersburg, Shippensburg, Scotland, Upper Strasburg, Roxbury,
  Willow Hill, Fannettsburg, Orrstown and Shippensburg University.

This includes The Pennsylvania Turnpike between mile markers 192 and
194...and from mile markers 197 to 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3998 7783 4008 7784 4021 7761 4019 7760
      4021 7757 4021 7756 4008 7746 3996 7762
TIME...MOT...LOC 1946Z 251DEG 17KT 4001 7778 

HAIL...1.00IN
WIND...60MPH
 
$$

Dangelo
1 follow-up statement
310 
WWUS51 KCTP 172002
SVSCTP

Severe Weather Statement
National Weather Service State College PA
402 PM EDT FRI AUG 17 2018

PAC041-055-172045-
/O.CON.KCTP.SV.W.0083.000000T0000Z-180817T2045Z/
Franklin PA-Cumberland PA-
402 PM EDT FRI AUG 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHEASTERN FRANKLIN AND WEST CENTRAL CUMBERLAND COUNTIES...

At 402 PM EDT, a severe thunderstorm was located over Upper
Strasburg, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Shippensburg, Upper Strasburg, Roxbury, Orrstown and Shippensburg
University.

This includes The Pennsylvania Turnpike from mile markers 198 to 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4002 7775 4010 7775 4021 7761 4019 7760
      4021 7757 4021 7756 4008 7746 3998 7759
TIME...MOT...LOC 2002Z 248DEG 21KT 4004 7766 

HAIL...1.00IN
WIND...60MPH
 
$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:01 PM EDT, 45 minutes earlier.

Area forecast discussion, Aug 17, 3:01 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service State College PA
301 PM EDT Fri Aug 17 2018

.SYNOPSIS...
A weakening cold front will push into the area later today and
tonight. An upper-level disturbance will linger on Saturday
and keep the region unsettled.

Slightly cooler conditions and more comfortable humidity will move
in for the second half of the upcoming weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
PWATs between 1.5 and 2.0" mark the very moist airmass firmly in
place over the area. SPC RAP shows CAPEs already in excess of
1000J over the area with the prospects of 2000-3000J being in
place by mid to late afternoon over central and eastern areas.
Deep layer shear is not expected to be terribly strong which
will be a limiting factor for storm organization. SPC has the
entire area under a Marginal risk, with the far NE in a Slight
Risk. The biggest threat will be for a strong damaging wind
gust. With the recent very heavy rains leaving wet ground, trees
could be toppled more easily with lesser gusts. The potential
for flooding remains elevated also due to the recent wet
conditions.

Latest HRRR shows convection blossoming in the lee-side trough
by mid afternoon with the hints of a squall line marching
through the eastern portion of the forecast area through late
afternoon.

The potential for strong to severe storms and flooding of small
streams and poor drainage areas will be lower across the
Western Mountains of the state today, as FFG values are quite a
bit higher relative to the Susq Valley and points east.

Showers will remain a threat well into the overnight as the
parent upper shortwave slowly works it way across the region.
What is apparent is that this soupy airmass isn't going
anywhere soon. Lows will be in the muggy 60s to lower 70s
overnight.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
The slow moving upper trough will be crossing the region
Saturday. Blended MOS POPs yield high chance to low likely
values for yet another day of scattered showers and
thunderstorms.

Highs will rise into the mid 70s to mid 80s, which will be near
to slightly below normal for a change.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Better day of weekend will be Sunday as area is a bit more
stable, but will not be pop free, as some showers and a
thunderstorm are possible during the afternoon hours. Drier
weather on Monday before southerly flow increases with a return
to more showers on Tuesday and Wednesday. A real cold frontal
passage is expected, likely on Wednesday, which will bring drier
air and even some lows into the 50s over a large area for the
first time in a long time. Before the frontal passage look for
an increase in thunderstorms. The end of the week will be drier
with temperatures at or a few degrees below average. Longer term
it looks like ridging builds back in for warmer weather by next
weekend.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Radar is starting to show convection developing over the south-
central mountains. Expect scattered showers and thunderstorms
to continue to blossom and become more numerous this afternoon
as a cold front approaches the region.

Most airfields will remain VFR except where affected by the
showers/thunderstorms. A more general deterioration to MVFR/IFR
will occur overnight with some fog and stratus forming in the
humid airmass.

Improvement Saturday will be slow, with the most likely areas to
become VFR being our eastern SUSQ Valley terminals, but not
until late morning into the afternoon.

.Outlook...

Sat...Still a chance of showers and storms, mainly across the
south early on in the day.

Sun-Mon...Mainly VFR.

Tue-Wed...Restrictions developing with showers and
thunderstorms. Improving later Wed.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Ross
AVIATION...La Corte
Hazardous weather outlook, Aug 17, 3:46 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
346 PM EDT Fri Aug 17 2018

PAZ041-182000-
Northern Lycoming-
346 PM EDT Fri Aug 17 2018

...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Scattered strong to severe thunderstorms with gusty winds are
possible this afternoon and evening. Locally heavy downpours will
also pose a risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017-018-024-037-182000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Tioga-
346 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms with gusty winds are
possible this afternoon and evening. Locally heavy downpours will
also pose a risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ042-046-049>052-182000-
Sullivan-Southern Lycoming-Union-Snyder-Montour-Northumberland-
346 PM EDT Fri Aug 17 2018

...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Scattered strong to severe thunderstorms with gusty winds are
possible this afternoon and evening. Locally heavy downpours will
also pose a risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-025>028-033>036-045-056-057-059-063>066-182000-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-
Fulton-Franklin-Southern Clinton-Perry-Dauphin-Lebanon-Cumberland-
Adams-York-Lancaster-
346 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms with gusty winds are
possible this afternoon and evening. Locally heavy downpours will
also pose a risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ053-058-182000-
Columbia-Schuylkill-
346 PM EDT Fri Aug 17 2018

...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Scattered severe thunderstorms with damaging wind gusts of 60 mph or
greater, frequent cloud to ground lightning and locally heavy rain
are possible this afternoon and evening. Locally heavy downpours
will also pose a risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 3:35 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service State College PA
335 PM EDT FRI AUG 17 2018

PAZ036-172000-
Franklin PA-
335 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL
400 PM EDT...

At 335 PM EDT, Doppler radar indicated a strong thunderstorm over
Fannettsburg, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible.

This strong thunderstorm will be near...
  Willow Hill around 345 PM EDT.
  Upper Strasburg around 350 PM EDT.
  Shippensburg and Roxbury around 400 PM EDT.

Other locations impacted by this storm include Orrstown and
Shippensburg University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3992 7778 4000 7789 4006 7787 4009 7785
      4023 7765 4022 7764 4023 7761 4021 7761
      4018 7762 4013 7759 4012 7756 4010 7756
      4009 7754 4002 7750
TIME...MOT...LOC 1935Z 244DEG 22KT 4003 7782

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:24 PM EDTSpecial Weather StatementCTPCentre21 min
Aug 16, 8:43 PM EDTSpecial Weather StatementCTPCentre32 min
Aug 16, 8:52 PM EDTSpecial Weather StatementCTPFulton23 min
Aug 17, 6:22 AM EDTSpecial Weather StatementCTPColumbia, Montour, Northumberland, Snyder, Sullivan, Union53 min
Aug 17, 3:35 PM EDTSpecial Weather StatementCTPFranklin25 min
Aug 17, 4:08 PM EDTSpecial Weather StatementCTPClinton52 min
Aug 17, 4:09 PM EDTSpecial Weather StatementCTPPerry36 min
Aug 17, 4:24 PM EDTSevere Thunderstorm WarningCTPFranklin43 min
Aug 17, 4:47 PM EDTSpecial Weather StatementCTPDauphin43 min
Aug 17, 5:06 PM EDTSpecial Weather StatementCTPYork24 min
Aug 17, 5:21 PM EDTAreal Flood AdvisoryCTPDauphin114 min
Aug 17, 5:31 PM EDTAreal Flood AdvisoryCTPFranklin, Fulton119 min
Aug 17, 5:37 PM EDTSpecial Weather StatementCTPYork23 min
Aug 17, 5:49 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lancaster, York3 hr
Aug 17, 6:00 PM EDTSpecial Weather StatementCTPLebanon45 min
Aug 17, 6:22 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, Schuylkill53 min
Aug 17, 7:23 PM EDTSpecial Weather StatementCTPSchuylkill22 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.